The US Food and Drug Administration (FDA) has issued a safety warning about two hepatitis C treatments, which it says can cause serious liver injury and can result in death.
The products, both approved by the FDA, are marketed in the United States as Viekira Pak and Technivie for patients with chronic genotype 1 hepatitis C and chronic genotype 4 hepatitis C without cirrhosis, respectively.
Viekira Pak is a fixed-dose combination of dasabuvir, ombitasvir, paritaprevir and ritonavir used with or without ribavirin. Technivie is a fixed-dose combination of ombitasvir, paritaprevir and ritonavir, used in combination with ribavirin.
The warning follows a review of reports to the FDA’s adverse event reporting system and to the drugs’ manufacturer AbbVie. The FDA found cases of hepatic decompensation and liver failure in patients with underlying liver cirrhosis. Some of the reported cases led to a liver transplant or death.
The FDA says that these “serious” outcomes were mostly in patients taking Viekira Pak who had advanced cirrhosis before taking the medicine. Most occurred within one to four weeks of starting treatment. The FDA is advising patients to continue taking their medicines but says they should discuss their treatment with their medical practitioner.
The drug manufacturer has also been told to add this new safety warning to the drug labels.
In the UK, the two products are marketed by AbbVie as Viekirax (ombitasvir/paritaprevir/ritonavir) and Exviera (dasabuvir), which is used in combination with Viekirax. They have been licensed for the treatment of chronic hepatitis C since January 2015, following European approval.
A spokesperson for the UK’s drug safety agency, the Medicines and Healthcare products Regulatory Agency (MHRA), says EU product information for Viekirax and Exviera already includes a contraindication for patients with severe hepatic impairment. “It also says that patients should be instructed to watch for early warning signs of liver inflammation, such as fatigue, weakness, lack of appetite, nausea and vomiting, as well as later signs such as jaundice and discoloured faeces, and to consult a doctor without delay if such symptoms occur.”
The European Medicines Agency is assessing available reports of liver injury and will update the EU product information as appropriate. Patients should not stop taking their medicines without talking to their doctor, the MHRA spokesperson says.